Results in Mathematics

, 74:47 | Cite as

Bipartite Sets of Spheres and Casey-Type Theorems

  • Hiroshi MaeharaEmail author
  • Horst Martini


A bipartite set of spheres in \({\mathbb {R}}^n\) is a set of colored spheres, where two colors are used, no sphere is contained in the closed ball bounded by another sphere in the set, and spheres of different colors are disjoint. For any two spheres in a bipartite set, the common-tangent distance between them is defined as the distance between two tangent points in a common tangent hyperplane to them, where an external common tangent hyperplane is taken if the two spheres are of the same color; otherwise, a common internal tangent hyperplane is taken. By this common-tangent distance, a bipartite set becomes a semi-metric space. It turns out that bipartite sets of spheres form an interesting family of semi-metric spaces. Casey’s theorem (a generalization of Ptolemy’s theorem) gives a condition for a bipartite set of four circles in \({\mathbb {R}}^2\) to have a circle that is suitably tangent to all circles in the bipartite set. Ptolemy’s theorem is generalized to the n-dimensional situation via Cayley–Menger determinants. Among other results, we present a Casey-type theorem for a bipartite set of \(n+2\) spheres in n dimensions as a generalization of the n-dimensional version of Ptolemy’s theorem, and we extend this further to a bipartite set with an arbitrary number of spheres in \({\mathbb {R}}^n\).


Bipartite sets of spheres Casey’s theorem Cayley–Menger determinant Ptolemy’s theorem semi-metric space 

Mathematics Subject Classification

51M04 51B10 15A15 51M09 



The authors are grateful to the referee for helpful comments.


  1. 1.
    Abroshimov, N.V., Aseev, V.V.: Generalizations of Casey’s theorem for higher dimensions. Lobachevskii J. Math. 39, 1–12 (2018)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Abrosimov, N.V., Mikaiylova, L.A.: Casey’s theorem in hyperbolic geometry. Sib. Èlektron. Mat. Izv. 12, 354–360 (2015)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Berger, M.: Geometry I. Springer, Berlin (1987)CrossRefGoogle Scholar
  4. 4.
    Blumenthal, L.: Theory and Applications of Distance Geometry. Clarendon Press, Oxford (1953)zbMATHGoogle Scholar
  5. 5.
    Bottema, O.: Topics in Elementary Geometry, 2nd edn, translated from the 1987 Dutch edition by Reinie Erné. Springer, New York (2008)Google Scholar
  6. 6.
    Bowers, J.C., Bowers, P.: A Menger redux: embedding metric spaces isometrically in Euclidean spaces. Am. Math. Monthly 124(7), 621–636 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Casey, J.: On the equations and properties: (1) of the system of circles touching three circles in a plane; (2) of the system of spheres touching four spheres in space; (3) of the system of circles touching three circles on a sphere; (4) of the system of conics inscribed to a conic, and touching three inscribed conics in a plane. Proc. R. Ir. Acad. (1836–1869) 9, 396–423 (1864)Google Scholar
  8. 8.
    Casey, J.: A Sequel to the First Six Books of the Elements of Euclid Containing an Easy Introduction to the Modern Geometry. With Numerous Examples. University Press, Dublin (1881). JFM 13.0436.02zbMATHGoogle Scholar
  9. 9.
    Coolidge, J.L.: A Treatise on the Geometry of the Circle and the Sphere. Chelsea Publishing Company, New York (1971)zbMATHGoogle Scholar
  10. 10.
    D’Andrea, C., Sombra, M.: The Cayley–Menger determinant is irreducible for $n\ge 3$. Sib. Math. J. 46, 71–76 (2005)CrossRefGoogle Scholar
  11. 11.
    Eves, H.W.: Fundamentals of Geometry. Allyn and Bacon, Boston (1969)zbMATHGoogle Scholar
  12. 12.
    Fukagawa, H., Pedoe, D.: San Gaku-Japanese Temple Geometry Problems. The Charles Babbage Research Center, Winnipeg (1989)Google Scholar
  13. 13.
    Fukuzo, S., Yoshimasa, M.: On Hōdoji’s “Sanhenh” and Casey’s inversion theorem (Japanese). Sūgakushi Kenkyū 116, 62–77 (1988)zbMATHGoogle Scholar
  14. 14.
    Gregorac, R.J.: Feuerbach’s relation and Ptolemy’s theorem in ${{\mathbb{R}}}^n$. Geom. Dedic. 60(1), 65–88 (1996)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Gueron, S.: Two applications of the generalized Ptolemy theorem. Am. Math. Monthly 109(4), 362–370 (2002)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hayashi, T.: Un théorème de Casey en mathématiques japonaises. Tôhoku Math. J. 1, 204–206 (1912). JFM 43.0582.06zbMATHGoogle Scholar
  17. 17.
    Johnson, R.A.: Advanced Euclidean Geometry. Dover Publications Inc., New York (2007)Google Scholar
  18. 18.
    Kostin, A.V., Kostina, N.N.: An interpretation of Casey’s theorem and of its hyperbolic analogue (Russian. English summary). Sib. Èlektron. Mat. Izv. 13 (2916), 242–251Google Scholar
  19. 19.
    Kubota, T.: On the extended Ptolemy’s theorem in hyperbolic geometry. Sci. Rep. Tôhoku Univ. 1, 131–156 (1912)Google Scholar
  20. 20.
    Kurnik, Z., Volenec, V.: Die Verallgemeinerungen des Ptolemäischen Satzes und einiger seiner Analoga in der euklidischen und den nichteuklidischen Geometrien (German. Serbo-Croatian summary). Glasnik Mat. Ser. III 2(22), 213–243 (1967)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Kurnik, Z., Volenec, V.: Neue Verallgemeinerungen der Ptolemäischen Relationen in der euklidischen und den nichteuklidischen Geometrien (German. Serbo-Croatian summary). Glasnik Mat. Ser. III 3(23), 77–86 (1968)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Liberti, L., Lavor, C.: Six mathematical gems from the history of distance geometry. Int. Trans. Oper. Res. 23, 899–920 (2016)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Maehara, H., Tokushige, N.: From line-systems to sphere systems—Schläfli’s double six, Lie’s line-sphere transformation, and Grace’s theorem. Eur. J. Combin. 30, 1337–1351 (2009)CrossRefGoogle Scholar
  24. 24.
    Menger, K.: New foundation of Euclidean geometry. Am. J. Math. 53(4), 721–745 (1931)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Mikami, Y.: Casey’s theorem in Japanese mathematics. Tôhoku Math. J. 15, 289–296 (1919). JFM 47.0028.05zbMATHGoogle Scholar
  26. 26.
    Reuschel, A.: Berührungseigenschaften des Feuerbachkreises. Zusammenhang zwischen der Caseyschen Verallgemeinerung des Satzes. Praxis Math. 18(1), 3–10 (1976)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Taylor, J.H.: A Euclidean proof of Casey’s extension of Ptolemy’s theorem. Quart. J. 26, 228–231 (1893)zbMATHGoogle Scholar
  28. 28.
    van Gruting, C.J.: Some remarks on properties of triangles and circles in elliptic geometry, II (Dutch). Simon Stevin 28, 13–39 (1951)MathSciNetGoogle Scholar
  29. 29.
    Weisstein, E.W.: CRC Concise Encyclopedia of Mathematics, 2nd edn. Chapman & Hall, Boca Raton (2003)zbMATHGoogle Scholar
  30. 30.
    Zacharias, M.: Der Caseysche Satz. Jber. Deutsch. Math. Verein. 52, 79–89 (1942)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Ryukyu UniversityNishiharaJapan
  2. 2.Faculty of MathematicsChemnitz University of TechnologyChemnitzGermany

Personalised recommendations